Alert archive / Nevada / Winter Storm Warnings in 2020

Winter Storm Warning 3, NWS Elko, NV

November 12, 2020Elko County, White Pine County, Nevada

NWS Elko, NV issued this winter storm warning at Nov 12, 2020, 2:38 PM PST for Elko County, White Pine County, Nevada. It took effect at Nov 13, 2020, 10:00 AM PST. It was in force for 15 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 12, 2020, 2:38 PM PST (22:38 UTC)
In effect from
Nov 13, 2020, 10:00 AM PST
Expired
Nov 14, 2020, 1:01 AM PST
In force
15 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 150 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 13, 8:00 PM PSTHEAVY SNOW 95 W Clover Valley, NVPOLE CANYON SNOTEL (POLN2) EL 7700 FT.
Nov 13, 10:30 PM PSTHEAVY SNOW 0.71 Nne Elko, NVSNOW SQUALL. VISIBILITY APPROXIMATELY ONE QUARTER OF A MILE WITH 40 MPH WINDS AT THE ELKO WFO WAS OBSERVED FOR APPROXIMATELY 10 MINUTES. 0.7 INCHES OF SNOW ACCUMULATED IN THE SAME 10 MINUTES.
Nov 14, 12:00 AM PSTHEAVY SNOW 97 Nnw Clover Valley, NVHOLE-IN-MOUNTAIN SNOTEL (HIMN2) EL 7900 FT.
Nov 14, 1:00 AM PSTHEAVY SNOW 99 Se Lamoille, NVLAMOILLE #3 SNOTEL (LMLN2) EL 7700 FT.
Nov 14, 1:00 AM PSTHEAVY SNOW 148 Ese Jiggs, NVGREEN MOUNTAIN SNOTEL (GRMN2) EL 8000 FT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2020-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2020-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

142 
WWUS45 KLKN 122238
WSWLKN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Elko NV
238 PM PST Thu Nov 12 2020

NVZ034-131245-
/O.NEW.KLKN.WS.W.0003.201113T1800Z-201114T1200Z/
Ruby Mountains and East Humboldt Range-
238 PM PST Thu Nov 12 2020

...WINTER STORM WARNING IN EFFECT FROM 10 AM FRIDAY TO 4 AM PST
SATURDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 6 to 12
  inches expected. Winds gusting as high as 65 mph.

* WHERE...Ruby Mountains and East Humboldt Range.

* WHEN...From 10 AM Friday to 4 AM PST Saturday.

* ADDITIONAL DETAILS...Travel could be very difficult along with
  reduced visibility. Very strong winds could cause extensive 
  tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

NVZ031-038-039-131245-
/O.NEW.KLKN.WW.Y.0014.201113T1800Z-201114T1200Z/
Northern Elko County-Southwest Elko County-
South Central Elko County-
Including the cities of Owyhee, Elko, and Spring Creek
238 PM PST Thu Nov 12 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM FRIDAY TO 4 AM
PST SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 6 inches
  expected. Lower snow totals are expected in lower valley
  locations. Winds gusting as high as 55 mph.

* WHERE...Northern Elko County, Southwest Elko County and South 
  Central Elko County.

* WHEN...From 10 AM Friday to 4 AM PST Saturday.

* ADDITIONAL DETAILS...Travel could be very difficult along with
  reduced visibilities and blowing snow. The hazardous conditions
  could impact the evening commute. Gusty winds could bring down 
  tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/elko
3 follow-up statements
632 
WWUS45 KLKN 131032
WSWLKN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Elko NV
232 AM PST Fri Nov 13 2020

NVZ034-140045-
/O.CON.KLKN.WS.W.0003.201113T1800Z-201114T1200Z/
Ruby Mountains and East Humboldt Range-
232 AM PST Fri Nov 13 2020

...WINTER STORM WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING
TO 4 AM PST SATURDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 8 to 16
  inches expected. Winds gusting as high as 65 mph.

* WHERE...Ruby Mountains and East Humboldt Range.

* WHEN...From 10 AM Friday to 4 AM PST Saturday.

* ADDITIONAL DETAILS...Travel could be very difficult to 
  impossible. The hazardous conditions could impact the evening 
  commute. Very strong winds could cause extensive tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

NVZ031-038-039-140045-
/O.CON.KLKN.WW.Y.0014.201113T1800Z-201114T1200Z/
Northern Elko County-Southwest Elko County-
South Central Elko County-
Including the cities of Owyhee, Elko, and Spring Creek
232 AM PST Fri Nov 13 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 10 AM THIS
MORNING TO 4 AM PST SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 6 
  inches expected. Lower snow totals are expected in lower 
  valley locations. Winds gusting as high as 55 mph.

* WHERE...Northern Elko County, Southwest Elko County and South 
  Central Elko County.

* WHEN...From 10 AM Friday to 4 AM PST Saturday.

* ADDITIONAL DETAILS...Travel could be very difficult. The 
  hazardous conditions could impact the evening commute. Strong 
  winds could cause tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/elko
443 
WWUS45 KLKN 132122
WSWLKN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Elko NV
122 PM PST Fri Nov 13 2020

NVZ034-141130-
/O.CON.KLKN.WS.W.0003.000000T0000Z-201114T1200Z/
Ruby Mountains and East Humboldt Range-
122 PM PST Fri Nov 13 2020

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM PST
SATURDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 8 to 
  16 inches expected. Winds gusting as high as 65 mph.

* WHERE...Ruby Mountains and East Humboldt Range.

* WHEN...From 10 AM Friday to 4 AM PST Saturday.

* ADDITIONAL DETAILS...Travel could be very difficult to 
  impossible. The hazardous conditions could impact the evening 
  commute. Very strong winds could cause extensive tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

NVZ031-038-039-141130-
/O.CON.KLKN.WW.Y.0014.000000T0000Z-201114T1200Z/
Northern Elko County-Southwest Elko County-
South Central Elko County-
Including the cities of Owyhee, Elko, and Spring Creek
122 PM PST Fri Nov 13 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST
SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 6 
  inches expected. Lower snow totals are expected in lower 
  valley locations. Winds gusting as high as 55 mph.

* WHERE...Northern Elko County, Southwest Elko County and South 
  Central Elko County.

* WHEN...From 10 AM Friday to 4 AM PST Saturday.

* ADDITIONAL DETAILS...Travel could be very difficult. The 
  hazardous conditions could impact the evening commute. Strong 
  winds could cause tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/elko
906 
WWUS45 KLKN 140901
WSWLKN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Elko NV
101 AM PST Sat Nov 14 2020

NVZ034-141015-
/O.CAN.KLKN.WS.W.0003.000000T0000Z-201114T1200Z/
Ruby Mountains and East Humboldt Range-
101 AM PST Sat Nov 14 2020

...WINTER STORM WARNING IS CANCELLED...

The winter system is winding down with most showers having ceased.
Thus Winter Storm conditions are no longer expected with the
warning cancelled. 

$$

NVZ031-038-039-141015-
/O.CAN.KLKN.WW.Y.0014.000000T0000Z-201114T1200Z/
Northern Elko County-Southwest Elko County-
South Central Elko County-
101 AM PST Sat Nov 14 2020

...WINTER WEATHER ADVISORY IS CANCELLED...

The winter system is winding down with most showers having ceased.
Thus Winter Weather Advisory conditions are no longer expected 
with the advisory cancelled.

$$

For more information from the National Weather Service visit
http://weather.gov/elko

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this winter storm warning went out at Nov 12, 2:23 AM PST, 12 hours 15 minutes earlier.

Area forecast discussion, Nov 12, 2:23 AM PST, 12 hours 15 minutes before
Area Forecast Discussion
National Weather Service Elko NV
223 AM PST Thu Nov 12 2020

.SYNOPSIS...Today into early Friday will see a brief spell of dry
and fair weather across NV. The next weather disturbance arrives
late Friday into Saturday bringing a mix of higher elevation snow
and wintry mix in lower valleys. This system will also bring gusty
winds mainly across northern NV. Snow showers will taper off
Sunday with drier and warmer conditions to start off next week.

&&

.SHORT TERM...Today through Saturday. Today through early Friday
will see a brief spell of dry and fair weather as the flow shifts
to the west. This shift in the flow however will bring the next
winter system to NV later on Friday which will then last through
Saturday. This system will spread showers in western NV starting
late morning Friday eastward with the peak of the system occurring
by the afternoon. The system will then begin to wind down Saturday
morning and be mostly ceased by Saturday afternoon. The showers
are looking to start out mainly as snow Friday morning and
transition to a mix or rain for the valleys by Friday afternoon.
This transition should mitigate snowfall accumulations in the
valleys to generally under and inch. However their is the
possibility that during the peak of the showers the snow level
could take longer to transition. This is mainly in north eastern
NV including Elko to Spring Creek. What this means is while the
most likely outcome for snow accumulations is less than an inch
there is a possibility in these areas to receive several inches
of snow in the valleys if the transition to mix or rain is
delayed. The mountains in northern NV are looking to pick a good
amount of snowfall of half to a full foot of snow possible. The
system is also looking to be windy with west to south west winds
of 20-30 and gusts up to 45 mph. A Wind Advisory remains in effect
for Friday afternoon and evening and early Saturday morning in
Humboldt, Lander and Eureka, and much of Elko counties.

.LONG TERM...Saturday night through next Wednesday.

There may be a few leftover snow showers on Saturday night through
Sunday morning near the Idaho border, otherwise an upper ridge
will be quickly building across the interior West, including
Nevada, Sunday into Monday. Dry and mild westerly flow aloft will
allow temperatures to warm back up to above normal levels through
early next week. Highs on Sunday afternoon will be generally in
the mid 40's to the mid 50's. The ridge axis moves east of Nevada
on Tuesday as an upper Low drops down into the eastern Pacific.
This will place Nevada in a southwest flow which will warm
temperatures even further into the 50s and 60s, which is some 10
to 15 degrees above normal. Look for overnight lows in the teens
and 20s late in the weekend to rise several degrees into the mid
20s to lower 30s by midweek.

&&

.AVIATION...VFR conditions are expected to prevail through 06Z
Thursday. Winds will remain for the most part light with variable
high cloudiness for KTPH and KELY through the morning.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 1 PM Friday to 1 AM PST Saturday for Humboldt
County-Northern Elko County-Northern Lander County and Northern
Eureka County-Ruby Mountains and East Humboldt Range-Southern
Lander County and Southern Eureka County-Southwest Elko County.

&&

99/90/97

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 2:38 PM PSTWinter Weather AdvisoryLKNElko34 hr

Nearby

Winter Storm Warnings in Nevada, 2020Every winter storm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.